Tornadoes · United States · Pennsylvania · 2010

EF1 tornado, Bethany to Greeley, Pennsylvania, July 23, 2010

From Bethany to Greeley, this EF1 tornado ran 3.5 miles across Wayne and Pike counties on July 23, 2010, touching down at 6:35 PM EDT and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 23, 2010
Touchdown
6:35 PM EDT (22:35 UTC)
Lifted
6:40 PM EDT (22:40 UTC)
On the ground
5 minutes
Path length
3.5 miles (5.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$50,000
Counties
Wayne and Pike counties
Touchdown point
41.524, -75.179
Lift-off point
41.500, -75.120
Record number
1007231635-01

What the Weather Service recorded

A warm front lifted north into northeast Pennsylvania during the afternoon, putting the area into the warm and moist air mass of the warm sector, with temperatures in the mid 80s and dew points in the 70s. Showers and thunderstorms developed in the vicinity of the front in this unstable air mass. Stronger storms developed across southeast Susquehanna county, with one storm in particular developing strong rotation as it moved southeast into Wayne county. This storm went on to produce four tornadoes and other significant microburst damage as it continued southeast through Wayne and into Pike county.

The National Weather Service in Binghamton, NY confirmed a tornado north of Bethany in Wayne County Pennsylvania on July 23 2010. A second tornado briefly touched down about 3 miles northwest of Bethany at 6:15 pm and tracked 1.7 miles to the southeast, to just 1 mile north of Bethany. Damage was observed on Eroh Road east of Grass Pond Number Three. The damage was primarily to tree with a barn roof partially peeled. The tornado had peak winds estimated at 80 mph.

This was the third and most significant tornado from the storm that tracked across Wayne county. The damage path begins three miles northeast of Honesdale. Significant tree damage occurred. Trees fell on an attached garage on Torrey Road. Barn roofs were peeled. The tornado intensifies as it moved along Dunn Road. Trees are snapped, uprooted and thrown in what appears to be two separate paths through dense woods indicating mulit-vortex. Several structures had damage from fallen trees. A fence was pulled out of the ground and strewn in different directions. The greatest damage occurred about 4 miles east of Honesdale and 1.5 miles west of Beach Lake where Dunn Road meets Route 652. Several structures were severely damaged or destroyed including a triple-wide trailer, two barns, and a commercial auto transmission business on Route 652. Here, winds were estimated to peek in the 110 to 120 MPH range putting it at the lower end of an EF2.||The tornado continued to the southeast destroying trees on the west side of Williams Pond and Mud and Open Woods Ponds and then crossing into Pike County.

This tornado is believed to be a smaller spin-up tornado on the edge of a developing strong rear flank downburst from the storm. It occurs at the same time as the other more significant, long track tornado. A narrow concentrated path of damage through trees was observed. About two miles of damage occurred in Wayne County, all of which was to trees.

This is a continuation from a tornado that tracked southeast from Wayne county. Another two miles of damage from this tornado was observed in Pike County, crossing the north end of Tinkwig Lake. The majority of the damage seen was to trees, but large fallen trees damaged a few homes and destroyed one, cutting it in half. This was a heavily wooded residential area. Trees also took down power and telephone poles and lines. Winds with this tornado were estimated at 70 to 90 mph. While it is possible that the path is longer, it became very difficult to differentiate the damage from the tornado and the increasingly significant damage that occurred from downburst winds.

This is a continuation from a tornado that moved southeast from Wayne county into Pike county. The tornado moved past Wolf Lake, Teedyuskung Lake, and Fawn Lake still doing EF1 damage to trees. The path begins to narrow and oscillate between EF0 with little damage, to EF1 with trees snapped and uprooted. It crosses Route 590 (twice) and the Lackawaxen River east of Rowland and appears to dissipate over State Game Lands about 2 miles northeast of Greeley.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

28 minutes of warning. NWS BGM issued a tornado warning for this county at 22:07 UTC, 28 minutes before the tornado touched down, in force until 22:45 UTC.

The county was under a tornado watch, issued at 22:02 UTC and running to 00:49 UTC.

Issued (UTC)ExpiredProductOffice
16:00 UTC08:32 UTCHeat AdvisoryPBZ
16:00 UTC08:32 UTCHeat AdvisoryPBZ
20:49 UTC21:45 UTCSevere Thunderstorm WarningBGM
21:10 UTC22:02 UTCSevere Thunderstorm WatchBGM
21:23 UTC22:30 UTCSevere Thunderstorm WarningBGM
21:40 UTC22:15 UTCTornado WarningBGM
22:02 UTC00:49 UTCTornado WatchBGM
22:07 UTC22:45 UTCTornado WarningBGM
22:37 UTC23:15 UTCTornado WarningBGM

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the tornado touched down at Jul 23, 3:28 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 23, 3:28 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT FRI JUL 23 2010

.SYNOPSIS...

A WARM AND HUMID AIR MASS OVER THE REGION WILL COMBINE WITH WAVES
OF LOW PRESSURE TO TRIGGER SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY NIGHT. COOLER AND DRIER AIR IS EXPECTED ON SUNDAY WITH
A FAIR WEATHER SYSTEM.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

DISC WILL BE BRIEF DUE TO ON GOING CONV. SHRT WV IS MVG OUT BUT
MUCH OF THE WRN HALF OF THE FCST AREA IS IN THE WRM SECTOR WITH
DEW PTS IN THE 70S AND TEMPS PUSHING 90. THIS HAS PRODUCED A VERY
UNSTABLE AIRMASS UP AGAINST THE FNTL BNDRY. RESULT OF THIS IS CONV
FIRING WITH PTNL SVR...WITH THE MAIN CNRN WIND DAMAGE WITH A DECENT
MID LVL JET PUNCHING THRU. OVRNGT FCST WILL CONT WITH LIKELY HIGH
CHANCE FOR THE CONV...WEAKENING LATE AS THE SHRT WV FNLY PULLS
EAST. ALSO...DESPITE THE FAST MVMT OF THE CELLS...CNRN REMAINS FOR
TRAINING CELLS AND PSBL FLOODING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...

ANOTHER MCS CLUSTER AND PTNL SVR EVENT ON TAP FOR SAT WITH
IMPRESSIVE MID LVL JET ASSISTING THE SYSTEM. TIMING DFRNCS AGAIN
BUT THE COMPLEX LOOKS TO APRCH SAT AFTN AND MVE THRU BY SAT EVE.
WILL AGAIN BE CNCRND FOR TRAINING CELS AND EMBEDDED HEAVY RAIN EVEN
WITH THE FAST MVG SYSTEM. QUITE A BIT OF QUESTION TOO ABOUT LATE
SAT NGT INTO EARLY SUN AS THE GFS HAS ONE FINAL ROUND OF CONV
BEFORE THE FNT MVES THRU. ATTM WILL HEDGE MY BETS AND KEEP CHANCE
POPS IN INTO SUNDAY. LATE SUNDAY...HIPRES BLDS IN AND FNLY PUSHES
THE FNT AND ASSOCIATED CONV WELL SOUTH OF THE FCST AREA.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE. MODELS SIMILAR. HIGH PRESSURE OVER THE AREA
MONDAY MOVES OFF THE COAST TUESDAY. LATE TUESDAY NIGHT INTO
WEDNESDAY AND UPPER LEVEL TROF MOVES IN WITH A COLD FRONT WED NGT.
HAVE MAINLY WED AFTN AND NGT PRECIP. A BREAKK THURSDAY BEFORE A
STRONGER UL TROF AND SFC WAVE MOVES THROUGH FRIDAY. AS IS TYPICAL
HPC HAS SIDED WITH THE EURO AND EURO ENS. THE GFS IS FAST WITH THE
SECOND SYSTEM THURSDAY THEN DRY FRIDAY. TEMPERATURES CLOSE TO
NORMAL.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
STEADY RAIN HAS PUSHED EAST OF TAF SITES ATTM. MOST OF THE SITES
ARE VFR OR SHOULD BE VFR SOON. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS NW PA AND WRN NY AND ARE MOVG INTO CENT NY. IN
THE SYR AND RME AREAS NOW AND SOON FOR THE REST OF NY. FOR KAVP
TSRA WILL HOLD OFF UNTIL AFTER 20Z. WITH SOME OF THE PRECIP CIGS
WILL DROP TO MVFR AND VSBYS TO IFR. SOME BRIEF HEAVY RAIN AND
GUSTY WINDS.

MVFR CIGS/VSBYS ARE LIKELY TO DEVELOP AGAIN AFTER 05Z WITHIN THE
VERY MOIST BOUNDARY LAYER CONDITIONS. THIS WILL IMPROVE BACK TO
VFR BETWEEN 12 AND 14Z.

WITH WARM FRONT NEAR SYR AND BGM AND AVP...THESE SITES ARE SOUTH
WHILE EAST OF THE FRONT RME IS ESE. RME SHIFTING TO SE. ITH AND
ELM ARE SW. SPEEDS 5 TO 10 KTS THIS AFTN. TONIGHT LIGHT AND
VARIABLE WINDS. SATURDAY AFTER 13Z W WINDS AT 5 TO 10 KTS.

OUTLOOK...

SAT AFTN TO SUN...VFR. AREAS MVFR IN PERIODS OF TSRA/SHRA SAT PM.

MON TO TUE...VFR. LOCALIZED IFR DURING EARLY MORNING
HRS...PRIMARILY AT KELM.

WED...VFR. SOME AFTN CONVECTION COULD DROP CONDITIONS TO MVFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jul 23, 3:48 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT FRI JUL 23 2010

NYZ009-015>018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-
048-072-242000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
348 PM EDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE AREA THIS
EVENING. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS OR LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST SATURDAY
AFTERNOON AND SATURDAY NIGHT AS A COLD FRONT SWEEPS THROUGH THE
REGION. STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM LATE
AFTERNOON SATURDAY INTO SATURDAY NIGHT. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

IN ADDITION...A HOT AND HUMID AIRMASS WILL RESIDE ACROSS THE AREA
SATURDAY. HEAT INDEX VALUES MAY APPROACH 100 DEGREES...ESPECIALLY
IN VALLEY LOCATIONS. A HEAT ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ022>025-055-PAZ038-242000-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BRADFORD-
348 PM EDT FRI JUL 23 2010

...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST SATURDAY
AFTERNOON AND SATURDAY NIGHT AS A COLD FRONT SWEEPS THROUGH THE
REGION. STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM LATE
AFTERNOON SATURDAY INTO SATURDAY NIGHT. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

IN ADDITION...A HOT AND HUMID AIRMASS WILL RESIDE ACROSS THE AREA
SATURDAY. HEAT INDEX VALUES MAY APPROACH 100 DEGREES...ESPECIALLY
IN VALLEY LOCATIONS. A HEAT ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 23, 1:07 PM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
107 PM EDT FRI JUL 23 2010

NYZ015-016-231730-
SENECA NY-YATES NY-
107 PM EDT FRI JUL 23 2010

...STRONG THUNDERSTORM WILL AFFECT SOUTHERN SENECA AND YATES
COUNTIES...

* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR VINE VALLEY...AND
  MOVING EAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  YATESVILLE AND FRIEND AT 115 PM EDT...
  MILO MILLS AND PENN YAN AT 120 PM EDT...
  MAYS MILLS AND DRESDEN AT 125 PM EDT...
  WILLARD AND OVID AT 130 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4269 7736 4276 7733 4277 7731 4278 7701
      4277 7698 4283 7697 4282 7674 4256 7673
      4259 7737 4268 7737

BMW
Special weather statement, Jul 23, 3:17 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 PM EDT FRI JUL 23 2010

NYZ022>024-232000-
CHEMUNG NY-SCHUYLER NY-STEUBEN NY-
317 PM EDT FRI JUL 23 2010

...STRONG THUNDERSTORM WILL AFFECT CENTRAL STEUBEN...NORTHWESTERN
CHEMUNG AND SOUTHERN SCHUYLER COUNTIES...

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR KANONA...AND
  MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RHEIMS AT 325 PM EDT...
  HAMMONDSPORT AND URBANA AT 330 PM EDT...
  SONORA AT 335 PM EDT...
  BRADFORD AND WAYNE AT 340 PM EDT...
  BRADFORD AND TYRONE AT 345 PM EDT...
  MONTEREY AND ALTAY AT 350 PM EDT...
  TOWNSEND AND BEAVER DAMS AT 355 PM EDT...
  WEDGEWOOD AND MORELAND AT 400 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4244 7672 4219 7678 4232 7749 4250 7745

RHB
Special weather statement, Jul 23, 3:48 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT FRI JUL 23 2010

NYZ023>025-055-232045-
CHEMUNG NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY-
348 PM EDT FRI JUL 23 2010

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHEMUNG...NORTHERN
TIOGA...SCHUYLER AND SOUTHERN TOMPKINS COUNTIES...

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR READING
  CENTER...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BURDETT AND WATKINS GLEN AT 355 PM EDT...
  BENNETTSBURG AND MONTOUR FALLS AT 400 PM EDT...
  SMITH VALLEY AND CATHARINE AT 405 PM EDT...
  MECKLENBURG AT 410 PM EDT...
  ALPINE AND CAYUTA AT 415 PM EDT...
  NEWFIELD HAMLET AND NEWFIELD AT 425 PM EDT...
  WEST DANBY AND SOUTH HILL AT 430 PM EDT...
  DANBY AND NORTH SPENCER AT 435 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4248 7704 4248 7699 4246 7698 4246 7695
      4247 7689 4251 7690 4236 7613 4210 7625
      4237 7709

MLJ
Special weather statement, Jul 23, 3:57 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT FRI JUL 23 2010

NYZ055-056-PAZ038-039-232045-
BRADFORD PA-BROOME NY-SUSQUEHANNA PA-TIOGA NY-
357 PM EDT FRI JUL 23 2010

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BRADFORD...
NORTHWESTERN SUSQUEHANNA...SOUTHERN TIOGA AND SOUTHWESTERN BROOME
COUNTIES...

* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR BARTON...
  AND MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  OWEGO AT 405 PM EDT...
  WINDHAM AT 410 PM EDT...
  WEST WARREN AND APALACHIN AT 415 PM EDT...
  LITTLE MEADOWS AND WARREN CENTER AT 420 PM EDT...
  FRIENDSVILLE AND VESTAL CENTER AT 425 PM EDT...
  BIRCHARDVILLE AT 430 PM EDT...
  WYOANNA AND BRACKNEY AT 435 PM EDT...
  MONTROSE AT 440 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4200 7564 4176 7574 4198 7656 4215 7649

MLJ
Special weather statement, Jul 23, 4:29 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 PM EDT FRI JUL 23 2010

NYZ025-045-055-056-232130-
BROOME NY-CHENANGO NY-TIOGA NY-TOMPKINS NY-
429 PM EDT FRI JUL 23 2010

...STRONG THUNDERSTORM WILL AFFECT NORTHERN TIOGA...SOUTHEASTERN
TOMPKINS...SOUTHWESTERN CHENANGO AND WESTERN BROOME COUNTIES...

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WILLSEYVILLE...
  AND MOVING EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST NEWARK AND JENKSVILLE AT 435 PM EDT...
  NEWARK VALLEY AND BERKSHIRE AT 440 PM EDT...
  EAST BERKSHIRE AND FOSTER AT 445 PM EDT...
  MAINE AND NANTICOKE AT 450 PM EDT...
  BINGHAMTON AIRPORT AND ENDWELL AT 455 PM EDT...
  CASTLE CREEK AND JOHNSON CITY AT 500 PM EDT...
  PORT CRANE AND CHENANGO BRIDGE AT 505 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4229 7576 4207 7581 4218 7649 4235 7645

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Albany, NY (KALY), 12:00Z

10.6 hours before the tornado, 170 km from the path. July 23, 2010.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2010-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -87258, lifted condensation level 1277 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 12:00Z on 2010-07-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 42 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-87258 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Albany, NY (KALY), 00:00Z

1.4 hours after it, 170 km from the path. July 24, 2010.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2010-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 248 joules per kilogram, CIN -68, lifted condensation level 495 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 00:00Z on 2010-07-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 248 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-68 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The radar

The Binghamton radar (KBGM), 103 km away, was scanning. The volume nearest the touchdown began at 22:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:55 UTCTSTM WND DMG5 N Forest CitySusquehanna, PAIN UNION DALE, A CONSTRUCTION TRAILER WAS DESTROYED AND BLOWN ABOUT 1000 FEET FROM ITS ORIGINAL LOCATION. MULTIPLE TREES AND WIRES WERE BLOWN DOWN ON MAUSOLEUM ROAD.
21:55 UTCTORNADO1 E UniondaleWayne, PAEF1. TRAILER DESTROYED. NUMEROUS TREES. BARNS DAMAGED. MINOR TO HOMES. 7 MILE PATH.
22:12 UTCTORNADO3 Nw BethanyWayne, PAEF2 NEAR BEACH LAKE. 15 MILE PATH. 4 STRUCTURES MAJOR DAMAGE OR DESTROYED. 40 MINOR. SIGNIFICANT AMOUNT OF TREES DESTROYED.
22:25 UTCFUNNEL CLOUDHonesdaleWayne, PA
22:25 UTCTSTM WND DMG3 E HonesdaleWayne, PAPOSSIBLE TORNADO. DAMAGE TO SEVERAL STRUCTURES. NUMEROUS TREES DOWN. NO KNOWN INJURIES.
22:30 UTCFUNNEL CLOUDHonesdaleWayne, PA
22:35 UTCTSTM WND DMGHawleyWayne, PAPOSSIBLE TORNADO. OFF-DUTY NWS METEOROLOGIST REPORTED NUMEROUS TREES AND POWER LINES DOWN NEAR THE WOODLOCH PINES RESORT. SEVERAL BOATS DOCKED ALONG THE EDGE OF THE LAKE WERE ALSO BLOWN ONSHORE.
22:42 UTCTORNADO5 Se HonesdaleWayne, PAEF1. NUMEROUS TREES. ONE HOME DESTROYED BY TREES. 12 MILE PATH TO ABOUT 2 S LACKAWAXEN.
22:45 UTCTSTM WND DMGLackawaxenPike, PAPOSSIBLE TORNADO. TEN OR MORE TREES DOWNED WITHIN THE MASTHOPE MOUNTAIN COMMUNITY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of July 23, 2010

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 235:55 PM EDTEF1Wayne, PA6.8200$100,000
July 236:15 PM EDTEF1Wayne, PA1.775$30,000
July 236:27 PM EDTEF2Wayne, PA25.7400$100,000
July 236:33 PM EDTEF0Washtenaw, MI0.6100$20,000
July 235:57 PM CDTEF0Lyman, SD0.330
July 237:50 PM CDTEF0Spink, SD2.130
July 237:52 PM CDTEF0Brule, SD0.150
July 237:55 PM CDTEF0Gregory, SD0.150
July 237:58 PM CDTEF0Gregory, SD0.250
July 238:03 PM CDTEF1Warren, IA3.4150$750,000
July 238:12 PM CDTEF1Warren, IA0.3100$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.